Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Binghamton, NY

July 3, 2023Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 3, 2023, 6:33 PM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2023, 6:33 PM EDT (22:33 UTC)
Expired
Jul 3, 2023, 9:22 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:49 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 3, 2:49 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
249 PM EDT Mon Jul 3 2023

.SYNOPSIS...
Showers and thunderstorms will continue through the evening with
isolated strong storms possible. Locally heavy rain may also lead to
isolated flash flooding. Scattered showers and storms return on
Tuesday and will be followed by hot, dry conditions during the
midweek.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
245 PM Update...

Scattered showers and thunderstorms have developed as expected this
afternoon. Current SPC Mesoanalysis shows that CAPE has increased to
around 1000 J/kg and shear of 30 kts is present across the Twin
Tiers and areas southward. A Severe Thunderstorm Watch was issued in
the counties that fall within SPC's current outlook. This lines up
well with the environment as well. Isolated severe thunderstorms are
possible with strong, gusty winds as the main threat, but large hail
will also be possible. A strong storm or two cannot be ruled out in
the few counties north and west of the watch area. On top of the
severe threat, there is a concern for localized flash flooding as
well. PWATs are near 1.7 inches and warm cloud layer exceeds 10k ft.
Heavy rainfall will also be possible, especially in thunderstorms.
Based on the last couple of days, those that have observed the most
rainfall will be most vulnerable. WPC also extended the Slight Risk
for the Excessive Rainfall Outlook to cover the Twin Tiers. Rivers
and streams have not responded much over the last two days, so as
mentioned above, the main concern will be localized flash flooding.

Showers and thunderstorms will continue through at least the late
evening hours. The severe threat will decrease after sunset as
instability is lost. Still, heavy rainfall will remain possible.
Most of the CAMs show just isolated showers after midnight and into
the early morning hours Tuesday as a frontal boundary drops south.
One more wave will move through on Tuesday, kicking off additional
isolated to scattered showers and thunderstorms. Model guidance is
showing some instability again, but shear is expected much weaker
than today, leading to just short-lived thunderstorms. SPC does clip
the NEPA and Catskills with a Marginal Risk. If conditions were to
lead to higher instability and better shear up from what is being
modeled further south, then isolated strong to severe storms will
certainly be possible once again.

Temperatures will be mild overnight. Tuesday is looking similar to
today with temps in the 70s and 80s during the day and 60s at
night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
245 PM Forecast...

Surface high pressure is expected to be over the region during this
time period with ensemble forecast guidance also indicating
anomalous ridging aloft. We're also seeing +2-3SD 850 mb thermal
anomalies with the hottest day expected on Thursday. This should
translate into quite warm and humid days with temperatures well into
the 80s across the area and low 90s in the valleys and urban
areas...particularly Thursday. Shower and thunderstorm chances begin
to creep up late in the day Thursday, mainly due to localized
destabilization, however, the trends are slowing a bit and we should
not really see the effects of an approaching cold front until
Thursday night into Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
245 PM Forecast...

Friday should be unsettled as a cold front pushes through the
region, displacing the unstable airmass. Model timing with this
feature is reasonable enough to suggest a late morning early
afternoon passage...so this will help to limit severe potential, but
not necessarily coverage of showers and t-storms. The front runs
into the back side of the upper ridge just to our east by Saturday.
Overall, precipitation trends should wane over CNY/NEPA aside from
some lingering chances over our eastern zones closest to the
expected frontal position. For the latter half of the weekend and
next Monday...the uncertainty climbs due to model timing
differences bringing weak features through the upper flow. The
surface pattern becomes rather diffuse, and although this
generally suggests a tendency toward precipitation...I don't
think either Sunday or Monday will be a washout. Just generally
expecting diurnally driven showers and thunderstorms with
seasonably warm temperatures and we'll continue with low to mid-
range chance PoPs.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Most sites are VFR currently. With scattered showers/storms
popping up across CNY, restrictions may be possible if one
passes directly over a terminal. The highest confidence for
storms is at ELM, ITH, and BGM. There is lower confidence at
SYR, RME, and AVP for storms. If needed, a tempo will be added
at these terminals if anything were to develop.

Overnight, restrictions are expected at all terminals as fog
develops and ceilings drop. AVP will stay above IFR while the
rest of the terminals will see IFR and even LIFR restrictions.
Throughout this TAF period, winds are expected to be light,
though some stronger gusts may be possible if a storm passes
over a terminal.

Outlook...

Tuesday...Isolated afternoon/evening showers and thunderstorms
with associated restrictions.

Wednesday through Thursday...Mainly VFR.

Thursday Night and Sunday...Thunderstorms return Thursday
night, lingering into Friday with associated restrictions.

Saturday...Mainly VFR; lingering rain showers possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL/MPK
NEAR TERM...BTL
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...BTL
Hazardous weather outlook, Jul 3, 2:45 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
245 PM EDT Mon Jul 3 2023

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-041845-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
245 PM EDT Mon Jul 3 2023

...SEVERE THUNDERSTORM WATCH 438 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Also, showers and thunderstorms are expected through the evening.
Localized flash flooding will be possible with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-015>018-022>025-036-037-044-055-PAZ038-041845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Tioga-
Bradford-
245 PM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected through the evening.
Localized flash flooding will be possible with the heaviest
downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Local storm report, Jul 3, 5:43 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
543 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     1 SW Schenevus          42.54N 74.84W
07/03/2023                   Otsego             NY   911 Call Center

            *** 1 INJ ***
            Tree down on vehicle injuring driver.

&&
Local storm report, Jul 3, 5:45 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
545 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     1 NW Laurens            42.55N 75.11W
07/03/2023                   Otsego             NY   911 Call Center

            Multiple trees down along County Highway 12.
            Radar time estimate.

&&
Special weather statement, Jul 3, 5:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
548 PM EDT Mon Jul 3 2023

NYZ062-032215-
Sullivan NY-
548 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of southwestern
Sullivan County through 615 PM EDT...

At 548 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eldred, or 13 miles southwest of Monticello, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highland Lake, Eldred, Forestburgh, Mongaup Valley Wildlife Area and
Beaver Brook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4149 7473 4149 7476 4147 7475 4146 7475
      4152 7500 4162 7496 4163 7467
TIME...MOT...LOC 2148Z 280DEG 16KT 4156 7492

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Local storm report, Jul 3, 5:52 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
552 PM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     1 NNW Mountain Dale     41.70N 74.54W
07/03/2023                   Sullivan           NY   911 Call Center

            Wires down via county dispatch. Radar time
            estimate.

&&
Special weather statement, Jul 3, 5:59 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
559 PM EDT Mon Jul 3 2023

NYZ056-PAZ039-032230-
Broome NY-Susquehanna PA-
559 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of south central Broome
and northeastern Susquehanna Counties through 630 PM EDT...

At 559 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kirkwood, or 9 miles southeast of Binghamton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Susquehanna, Susquehanna Depot, Hallstead, Great Bend, Lanesboro and
Hickory Grove.

This includes the following highway exits...
 Interstate 86/Route 17 between 80 and 81.
 Pennsylvania Interstate 81 near 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4197 7581 4206 7578 4207 7553 4189 7558
TIME...MOT...LOC 2159Z 280DEG 16KT 4201 7576

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 3, 6:15 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
615 PM EDT Mon Jul 3 2023

NYZ062-032245-
Sullivan NY-
615 PM EDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of south central
Sullivan County through 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highland Lake, or 12 miles northwest of Port Jervis, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Highland Lake, Hartwood, Eldred, Glen Spey, Oakland, Mongaup Valley
Wildlife Area and Forestburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4150 7460 4150 7475 4148 7476 4147 7475
      4146 7476 4144 7476 4148 7493 4157 7490
      4160 7458
TIME...MOT...LOC 2215Z 272DEG 21KT 4151 7485

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:41 PM EDTSpecial Weather StatementBGMSullivan49 min
Jul 2, 9:22 PM EDTSpecial Weather StatementBGMSullivan38 min
Jul 3, 2:13 PM EDTSpecial Weather StatementBGMTioga32 min
Jul 3, 3:05 PM EDTSpecial Weather StatementBGMBroome40 min
Jul 3, 3:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 3, 3:40 PM EDTSpecial Weather StatementBGMBroome50 min
Jul 3, 3:56 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego48 min
Jul 3, 4:25 PM EDTSpecial Weather StatementBGMSullivan35 min
Jul 3, 4:50 PM EDTAreal Flood AdvisoryBGMDelaware, Otsego106 min
Jul 3, 5:00 PM EDTSpecial Weather StatementBGMBroome30 min
Jul 3, 5:04 PM EDTAreal Flood AdvisoryBGMBroome2 hr
Jul 3, 5:48 PM EDTSpecial Weather StatementBGMSullivan27 min
Jul 3, 5:51 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins55 min
Jul 3, 6:15 PM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 3, 6:15 PM EDTSpecial Weather StatementBGMSullivan30 min
Jul 3, 6:24 PM EDTSevere Thunderstorm WarningBGMSullivan20 min
Jul 2, 8:15 PM EDTSpecial Weather StatementBGMCarbon15 min
Jul 3, 1:20 PM EDTSpecial Weather StatementBGMBradford25 min
Jul 3, 1:57 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna63 min
Jul 3, 2:59 PM EDTSpecial Weather StatementBGMSusquehanna46 min
Jul 3, 3:50 PM EDTSpecial Weather StatementBGMWayne40 min
Jul 3, 5:59 PM EDTSpecial Weather StatementBGMSusquehanna31 min

Nearby

Flash Flood Warnings in New York, 2023Flash Flood Warnings in Pennsylvania, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.